Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 29, 2003, 4:03 PM MDT for Quay County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2003, 4:03 PM MDT (22:03 UTC)
- Expired
- Jun 29, 2003, 4:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 292203 SVRABQ NMC037-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 403 PM MDT SUN JUN 29 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 445 PM MDT * AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF SAN JON...OR ABOUT 15 MILES EAST OF TUCUMCARI. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTHWEST OF SAN JON AT 430 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3510 10367 3495 10345 3516 10320 3536 10349 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:39 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 29, 2:39 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 239 PM MDT SUN JUN 29 2003 CU FIELD COVERAGE ON THE RISE EARLY THIS AFTERNOON. STILL EXPECT MOSTLY DRY TS RIO GRANDE VALLEY WEST. THESE STORMS COULD HAVE ERRATIC AND GUSTY WINDS INTO THE EVENING. TS ALONG THE EAST SLOPES OF THE NORTHERN CENTRAL MOUNTAIN CHAIN AND OVER THE PLAINS OF NM WILL HAVE THE POSSIBILITY TO DEVELOP LARGE HAIL AND STRONG GUSTY WINDS THIS EVENING. A WEAK COLD FRONT ALTHOUGH HARD TO DEFINE BECAUSE OF ALL THE CONVECTION WILL CONTINUE ITS TREK SOUTH OVER THE EASTERN PLAINS. EAST CANYON GAP WINDS TONIGHT ARE STILL POSSIBLE BUT CONVECTION ON THE EAST SIDE OF THE MTNS COULD ENHANCE IT AND CONVECTION ON THE VALLEY SIDE COULD SUPPRESS IT. SO...WILL GO WITH EAST WINDS LATE EVENING BUT BUMP VELOCITY DOWN A CAT FROM LAST FORECAST. EVEN WITH THE UPPER LVL HIGH BUILDING OVER AZ/NM BORDER ENOUGH RESIDUAL MOISTURE AND DAYTIME HEATING KEEPS POPS OVER HIGH TERRAIN ALTHOUGH LESS COVERAGE AND INTENSITY THAN PREVIOUS DAYS. EXTENDED POPS FOR MTNS THRU FRI WITH DRY TS WEST MON AND TUE. NOT MUCH CHANGE IN TEMPS FROM PREVIOUS FORECAST.AS PRELIMINARY NUMBERS... FARMINGTON................ 054/094 059/094 058 23000 GALLUP.................... 046/092 048/093 049 23000 GRANTS.................... 047/090 054/092 055 23111 GLENWOOD.................. 055/093 056/095 058 23111 CHAMA..................... 038/079 043/083 044 23000 LOS ALAMOS................ 052/082 056/084 056 23000 RED RIVER................. 036/072 043/078 044 23222 TAOS...................... 048/081 050/087 051 23222 SANTA FE.................. 052/082 054/085 054 23222 SANTA FE AIRPORT.......... 055/087 056/089 056 23222 ESPANOLA.................. 050/090 055/093 055 23111 ALBUQUERQUE HEIGHTS....... 064/091 064/093 065 23111 ALBUQUERQUE VALLEY........ 059/094 059/096 060 23011 ALBUQUERQUE FOOTHILLS..... 059/087 059/089 060 23111 ALBUQUERQUE WEST MESA..... 063/092 064/094 065 23011 SOCORRO................... 061/094 060/097 061 23111 SANDIA PARK/CEDAR CREST... 051/081 053/084 054 23111 MORIARTY/ESTANCIA......... 049/084 050/087 051 23222 CARRIZOZO................. 057/090 061/094 061 23111 RUIDOSO................... 054/079 057/083 055 23222 RATON..................... 049/077 050/082 051 23322 LAS VEGAS................. 048/075 051/085 053 23322 ROY....................... 052/079 060/087 062 23322 CLAYTON................... 056/083 059/090 061 23322 SANTA ROSA................ 058/085 061/093 063 23322 TUCUMCARI................. 062/085 063/094 066 23323 FORT SUMNER............... 060/086 062/093 065 23322 CLOVIS.................... 060/084 062/092 066 23323 PORTALES.................. 060/085 062/093 066 23323 ROSWELL................... 065/090 065/095 067 23222 .ABQ...NONE.
Hazardous weather outlook, Jun 29, 6:00 AM MDT, 10 hours 3 minutes before
NMZ001>021-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND TONIGHT IN COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...EASTERN GUADALUPE...EASTERN DE BACA...ROOSEVELT AND CURRY COUNTIES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE NORTHEAST CORNER ON MONDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS WATCHES AND WARNINGS FOR PLANNING PURPOSES.
In the hours before
Special weather statement, Jun 29, 2:35 PM MDT, 1 hour 28 minutes before
NMZ002>004-009>011-015-292200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT SUN JUN 29 2003 ...STRONG MICRO BURST WINDS EXPECTED OVER CENTRAL NEW MEXICO... HIGH BASED AND RELATIVELY DRY THUNDERSTORMS WILL PRODUCED STRONG DOWN BURST WINDS OF 50 MPH AND HIGHER ACROSS CENTRAL NEW MEXICO DURING MID AND LATE AFTERNOON. AN EARLY STORM THAT PRODUCED BRIEF RAIN SOUTH OF LOS ALAMOS CREATED AN OUTFLOW WIND THAT RACED DOWN THE RIO GRANDE VALLEY WITH A GUST OF NEAR 61 MPH MEASURED AT THE SANTA FE AIRPORT AT 207 PM. NO THUNDER WAS REPORTED AT SANTA FE WITH THE OUT FLOW WIND. AT 235 PM THIS BOUNDARY WAS STILL MOVING SOUTH TOWARDS BERNALILLO AND PLACITAS WITH ESTIMATED WINDS OF 30 TO 40 MPH. A PEAK IN SHOWER AND GUSTY THUNDERSTORMS WINDS IS EXPECTED LATER THIS AFTERNOON BETWEEN 3 PM AND 8 PM IN THE RIO GRANDE CORRIDOR FROM SANTA FE SOUTH OVER THE ALBUQUERQUE METRO AREA TO BELEN. OTHER THUNDERSTORMS DEVELOPING WEST OF THE INTERSTATE 25 CORRIDOR BETWEEN RATON AND LAS VEGAS AND SOUTHWESTWARD THROUGH THE ESTANCIA VALLEY FROM CLINES CORNERS AND MORIARTY TO MOUNTAINAIR WILL YIELD BRIEF HEAVY RAIN AND SMALL HAIL IN ADDITION TO THE GUSTY WINDS. REMAIN ALERT TO GUSTY AND ERRATIC WINDS AROUND ALL THUNDERSTORMS MOVING INTO BERNALILLO...PLACITAS...RIO RANCHO...ALBUQUERQUE AND BELEN THIS AFTERNOON. KH
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 41 min |
| Jun 29, 3:55 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 50 min |
| Jun 29, 4:11 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 64 min |
| Jun 29, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 26 min |
| Jun 29, 4:24 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 21 min |
| Jun 29, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 39 min |
| Jun 29, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 60 min |
| Jun 29, 4:56 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 49 min |
| Jun 29, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 45 min |
| Jun 29, 5:46 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.